Nights are torture

I am tortured at night because my limbs, mainly my left leg, cannot relax and find rest. And I am quite unable to move my body once I lie down so that I find it very hard to lie comfortably. Any effort to move triggers the tremor. My nights are a toing and froing between bed and couch, trying to find some rest. Taking 5 tablets of medication seems to do very little. So does changing the times at which I take the pills. Is there no help?

This webinar explains a lot about sleep and Parkinson’s Sleep, Parkinson's and Living Well Today - Davis Phinney Foundation I found it very helpful to learn more about why sleep is so difficult to manage.

1 Like

Thank you! I appreciate any support I can get.

No worries. Sleep is one of the trickiest issues to manage and there’s only so much that can be done. Some things are more about acceptance. I learned to accept some things after listening to this webinar. Learning that my body will get the sleep it needs, just not in the way I’d hope for, took some pressure off.

One thing I’d recommend is experiment and document. Like for myself, this winter (when my sleep is at its worst), I’ll try cardio at night. I tried it at the beginning of last winter but at the time I wasn’t taking notes so I’m not sure if it will help. I learned from this webinar that it works for some and not for others.

Hi mate. Which medication do you take 5 of? Do your legs move involuntarily or is it a irrepressible need to move your legs along with cramped feeling?

Hi Dan,
Thanks for your reaction. I take: at 8pm 2 Madopar HBS 100mg/25mg slow release + 1 Sifrol 1.5mg extended release; at 9pm 1 Mirtazapine 15mg + after a couple of hours’ sleep Madopar Rapid 125.

The legs don’t move (I can barely move at all in bed) or shake but they are (mainly the left leg) unbearably uncomfortable, so much so that I HAVE TO get up again. On a “good” night I will eventually find a bearable position. Usually no cramps though.

It’s a constant quest for rest.

Thanks,
Willem

Hi Willem.

I have exactly the same feeling in my legs as well, it is horrible!

What works for me is Rotigotine 2mg 24hr patch. The brand name here in Australia is Neupro.

This is a dopamine agonist like the sifrol you are taking. I actually only use the patch every second day and this controls it ok for me.

When you said you try having 5 pills do you mean that you take 5 sifrol pills?

Do you have any involuntary movements at any time of the day?

I found it interesting that you said you can’t move in bed, what is your movement like during the day?

I’m not a doctor obviously but I’m really interested in management of Parkinson’s in other YOPs and learning of their experiences and sharing mine. I don’t want to come across as nosy or that I’m a professional in this stuff. :slight_smile:

My full medication regime:

Kinson/Sinemet 100/25- 1.5 tablets 4 x day @ 0700 1100 1500 1900hrs

Rasagiline mesilate “Azilect” 1mg @ 0700

Amantadine “Symmetrel” 100mg 1x 0700, 1x 1500

Effexor XR “Venlafaxine” 150mg @ 0700

Neupro patch 2mg 24hour -daily/every second day (I change of an evening)

Madopar HBS 100/25- 1@ 1900

Mirazapine 15mg @ 1900

Supplements;

Zinc and Vitamin C

Magnesium

These improve energy for me.

Cheers!

Dan

I have similar problems. I was on Sifrol that was helping my legs stop shaking at night and I have also fine I have weight and heaviness feelings too. It was helping but as I’m getting worse things are not lasting as long.
So until last Friday when I saw my specialist and he change me to Madopar HMS.
I’m finding I’m not having any more other problems with the shakiness at night but I’m not sleeping weather that has to do with other pains I’m not sure. :thinking:.

I’ll have to give this new medication a few more nights but I was also told if the shaking this happens I can have back up with the Sifrol because it is a low dose.

Dan, the Sifrol is one of the 5 pills I mentioned. I have no involuntary movements… yet. This is my daily medication schedule:

Levodopa Benserazide
MADOPAR TAB 100mg/25mg; at 10:00 and 14:00: 1 ½ ; at 06:00 ; 10:00 ; 14:00 ; 18:00: 1
MADOPAR HBS SR-CAP 100mg/25mg : 2 at 21:00
Pramipexole
SIFROL ER ER-TAB 1.5mg: 1 at 21:00
Mirtazapine
MIRTANZA 15mg TAB: 1 at 21:00

Pantoprazole
SOZOL 20mg TAB 1 at 06:00 every other day

MADOPAR rapid 100/25 1 to 2 per day when needed at night or on social occasions.

However, the on periods are shrinking, my symptoms worsening etc so I think I will need to increase my dosage… seeing the doc at Osborne Park hospital again next month.

Take care!
Willem

Sandra, I do hope your medication will meet your expectations. Mine doesn’t. But as I said I think my medication will have to be increased. I’m afraid of side effects though.

Have courage,
Willem

Me too I certainly hope it works out well soon and the medication is correct

I have always been on tablet for medication and I’m finding taking this Capsule it doesn’t seem to go down as well and it feels as though it’s it’s in my throat.

Good luck too

Thanks once again for your help, Dan. I have adopted your medication timetable, ie taking my pills an hour later than I used to do. Makes more sense. Why didn’t I think of it myself I wonder. So, thanks. Willem

That’s great Will.
If you are having trouble with shrinking or nearly non-existent ‘on’ time I strongly suggest asking your neurologist if you can trial Effexor XR, starting at 37.5mg of a morning.

Long story short- this radically changed, ie improved, my symptoms. It was like flicking a switch. Finally all the medications were working as they were meant to, as my neurologist and information I found online, described.
Prior to this I was at my wit’s end and there’s no way I could have continued as I was. All I could do to be reasonably conformable was lay on my back on the floor.

Dan.

Thanks Dan. Interesting. EFFEXOR XR is an antidepressant I saw. So it can enhance medication. Glad to hear it has worked for you.

Yeah it’s an anti depressant. I think most of the meds we take are classified as such since they all work on the same part of the brain.

How are you getting along since altering the timing of your meds?
Dan.

Thanks Dan. I take a Mirtazapine before going to bed. My nights did improve somewhat after adopting your timetable, so THANKS TO YOU. :blush:
However, my days have deteriorated. The doctor I saw last month told me I was “undertreated”, therefore increased my Madopar from 500mg to 800mg daily… with no results so far. The nurses keep telling me to wait and see…

Are you seeing or are you treated by a neurologist? I am not.

I hope your medication has more effect or meets your expectations better than mine does.

You’re not treated by a neurologist?! Why is that? These meds are serious stuff and in my hard earned experience dosing can be a fine line between being under or overdosed. Get to your GP for a referral today!

Dan,
The patch is an antagonist - you dont get problems like had with siftol?

Yeah I thought you may ask that. :smiley: It’s a bit touch and go. I have struggled with gambling and drinking. I haven’t been to psych or neuro due to lack of funds. Shhhhh! I just try and be disciplined as I can’t get to sleep without it.

It’s weird-I’m aware of the impact it’s having but I just do it. Same with sweets actually. :weary:

Its a bugger hey - i guess its finding the lessor evil.